UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 6

of 'Taxane-induced pulmonary toxicity'

6
TI
Paclitaxel-induced acute bilateral pneumonitis.
AU
Khan A, McNally D, Tutschka PJ, Bilgrami S
SO
Ann Pharmacother. 1997;31(12):1471.
 
OBJECTIVE: To report three cases of paclitaxel-induced acute bilateral pneumonitis, as well as to ascertain its incidence and outcome.
CASE SUMMARIES: A total of 239 patients with a variety of underlying malignancies received 528 courses of paclitaxel-containing chemotherapy. Paclitaxel 200 mg/m2 was infused over 3 hours with standard premedication. Three patients developed bilateral interstitial infiltrates either during or within 6 hours of the administration of paclitaxel. Symptoms included a nonproductive cough, dyspnea, and sudden arterial oxygen desaturation. Response to parenteral corticosteroids was dramatic and reversed the process in all 3 patients.
DISCUSSION: Paclitaxel-induced acute bilateral pneumonitis appears to be a rare adverse reaction. It may either be a direct toxic effect of the chemotherapeutic agent or an adverse effect of its Cremophor EL diluent. Although the exact pathophysiology is unclear, a variety of immune and nonimmune mechanisms have been postulated, including hypersensitivity reactions, release of cytokines from macrophages, and the possible role of prior thoracic irradiation.
CONCLUSIONS: Acute bilateral pneumonitis occurs in less than 1% of individuals receiving 3-hour infusions of paclitaxel, and responds dramatically to parenteral corticosteroid therapy.
AD
Department of Medicine, University of Connecticut Health Center, Farmington 06030, USA.
PMID